When Robert Allen found out Thursday that an electrolyte imbalance contributed to the death of his son, he described it as “a little disturbing for us.”
“What do you do when you have cramps?” he said. “You drink lots of water and rehydrate.”
Patrick Allen — a 17-year-old Bakersfield Christian High School student, who had been practicing in the heat hours before collapsing — died of complications from an electrolyte imbalance, the Kern County coroner’s office said after examining medical records and conducting toxicology tests.
The main complication was hyponatremia, an imbalance caused by drinking too much water during physical exercise and losing too much salt through sweat, said supervising deputy coroner John Van Rensselaer.
Salt is an electrolyte that retains water in the bloodstream, he said.
The coroner’s office did not find any pre-existing conditions, medications or other factors that contributed to Allen’s death, Van Rensselaer said.
Symptoms of hyponatremia include cramping, lightheadedness, vomiting, nausea, fatigue, headaches, weakness, abnormal mental state and swelling of the hands and feet.
“When there is a large quantity of water, it breaks down the red cells, and those red cells contain a huge amount of potassium,” said Dr. T. Anthony Don Michael, founder of the Bakersfield-based Advanced Heart and Medical Center and cardiology professor at UCLA.
“That can actual cause the heart to stop.”
Robert Allen said his family did not know the signs of hyponatremia, and so they had no idea that Patrick suffered from the condition.
“You think you are doing everything right and then this still happens,” he said.
Bakersfield Christian officials declined to comment because they had not seen the coroner’s report.
When Allen returned home from practice Aug. 14, he complained of leg cramps. He drank water and Gatorade to hydrate, Robert Allen said. His parents called an ambulance after he vomited.
At the hospital the next day, he had fluid in the lungs and surgery to relieve pressure on his brain, which are consistent with hyponatremia, Van Rensselaer said. Patrick died Aug. 16.
Don Michael said hyponatremia is uncommon.
In the 16 years that Mike Medeiros, with Terrio Therapy Fitness, has been in the field, he’s never come across a case.
“It’s a little odd,” said Medeiros, manager of athletic training services. “It’s rare, but it happens.”
Athletes should not avoid hydrating out of fear of the condition, said Darin Siebert, a doctor of physical therapy with Bakersfield Sports Medicine and Rehabilitative Therapy.
“That would be madness,” he said.
Instead, athletes under intense physical stress should drink fluids that contain electrolytes, like Gatorade, or take salt pills, Don Michael said.
Allen’s parents are somewhat relieved to hear Patrick’s death was not genetic because they worried about their oldest son, Michael, and any future grandchildren.
But Robert Allen also said they are still dealing with their son’s tragic death.
“Hopefully, we will learn something from this, so no other family has to go through this,” he said.
Local experts offered these suggestions for avoiding hyponatremia:
• Drink fluids with electrolytes, like Gatorade, or take salt pills with water during heavy exercise.
• Avoid sugary sports drinks.
• Athletes should gradually become acclimated to the heat. This could mean working up to practicing in full pads, which constrict the body’s ability to cool down.
Acclimating can take two weeks, according to the National Athletic Trainers’ Association.
• Athletes should be in shape at the first practice.
“When your kids are showing up to practice, they should not be showing up to get fit,” said Darin Siebert, a doctor of physical therapy with Bakersfield Sports Medicine and Rehabilitative Therapy. “They’re showing up for skill acquisition.”